Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 13, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 28, 2001, 5:25 PM MDT for Weston County, Wyoming. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 2001, 5:25 PM MDT (23:25 UTC)
- Expired
- May 28, 2001, 6:15 PM MDT
- In force
- 50 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties
County Weston County, WY
The radar
The Rapid City radar (KUDX), 143 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:05 PM MDT | Hail 0.75 | Upton, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1885 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
779 WUUS53 KUNR 282326 SVRRAP WYC045-290015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 525 PM MDT MON MAY 28 2001 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL WESTON COUNTY IN NORTHEAST WYOMING * UNTIL 615 PM MDT * AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF UPTON...OR ABOUT 19 MILES SOUTHWEST OF SUNDANCE...MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED AREAS BETWEEN UPTON AND INYAN KARA MOUNTAIN LARGE HAIL IS LIKELY WITH THIS STORM. SEEK A STURDY SHELTER AND AVOID WINDOWS UNTIL THE STORM PASSES. WCJIN-WYNE BUNKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:20 PM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 28, 2:20 PM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 220 PM MDT MON MAY 28 2001 WK TSRA HAS DEVELOPED OVR THE NRN BLK HLS AND BEARLODGE...THE FAVORED CONVECTIVE LOCATION GIVEN S LLVL FLOW. EXPECT TO SEE THIS INCREASE INTO THE EVENING. THERE MAY BE A BRIEF BREAK IN THE ACTION A FEW HOURS EITHER SIDE OF MIDNIGHT AHEAD OF WK WAVE WHICH IS CURRENTLY PRODUCING STORMS OVR SRN WY AND NRN CO. EITHER WAY...MDLS AGREE WITH SUBSTANTIAL QPF OVR WRN SD OVER THE NEXT 24 HOURS OR SO. THIS DUE TO WK CAP...LLVL UPSLOPE FLOW AND WK UPPER WAVE. GIVEN WK FLOW...STORM MOTION OF RELATIVELY UNORGANIZED PRECIP TO BE TO THE N LESS THAN 15 KTS. THIS MEANS THAT LOCALLY HEAVY RAIN WILL BE POSSIBLE...BUT FAR BELOW FF GUIDANCE. RADAR HAS ALREADY ESTIMATED SMALL POCKET OF 1.5-2 INCHES OF RAIN OVR NW LAWRENCE CO IN THE NRN BLK HLS. MAY PUT THIS WORDING IN THE ZONES. AFTER THIS WAVE PASSES A GLANCING SHOT OF COOLER AIR FROM PAC CD FNT WILL MOVE THROUGH BY WED...DROPPING TEMPS A FEW NOTCHES FROM THE PREVIOUS FEW DAYS. AFTER THAT STRONG RIDGING TO OCCUR THIS WEEKEND...MEANING MUCH WARMER TEMPS. WILL GO ABOVE MEX AND FMR GUIDANCE IN THE EXTENDED AS MRF FORECASTING 12 TO 16C 700MB AIR OVR WRN SD BY SAT THUS GUIDANCE LIKELY WAY TOO LOW. AS WRN US TROF FORMS SUN AND MON...RIDGE GETS DISPLACED TO THE E OF THE CWA WHICH COULD MEAN A MORE ACTIVE PRECIP PATERN FOR US AS WK DISTURBANCES MOVE THROUGH IN SW FLOW ALOFT. BECAUSE OF THAT HAVE PUT A CHC OF TSRA INTO SUN AND MON PDS IN THE EXTENDED. .UNR...NONE. BAILEY
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 5:00 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 45 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.